Patient Education Blog

Posts Tagged ‘Pulmonary embolism’

Use of Xarelto (Rivaroxaban) in Pulmonary Embolism

| Uncategorized, Xarelto - Rivaroxaban | Comments Off on Use of Xarelto (Rivaroxaban) in Pulmonary Embolism

Stephan Moll, MD writes…

The large clinical trial comparing  Xarelto (Rivaroxaban) with warfarin in the treatment of patients with newly diagnosed pulmonary embolism (PE) was published in the New England Journal of Medicine March 26th, 2012, showing that Xarelto was (a) as effective as warfarin in preventing new clots, (b) caused the same amount of overall clinically relevant bleeding, and (c) caused less major bleeding. Read the rest of this entry »

Chronic Lung Damage after PE – Pulmonary Hypertension (CTEPH)

| Diagnosis, Medical tests, Pulmonary embolism | 4 Comments »

Blood clots in the lung (pulmonary embolism, PE) often completely dissolve within a few weeks or months and a patient’s symptoms of shortness and breath and chest pain disappear.  Many people return to their normal self and have no physical limitations thereafter. Other people have some residual symptoms of shortness of breath or chest discomfort, but adjust to it well.  However, in a few patients, clots do not completely dissolve and significant chronic damage to the lung results. Read the rest of this entry »

Incidentally Discovered Blood Clots

| Cancer and blood clots, Clots in unusual locations, Deep vein thrombosis (DVT), Pulmonary embolism | 1 Comment »

General comments

CT scans and MRI scans are often done in medicine, for a variety of reasons.  Every so often such a scan will detect a blood clot in a patient who has no symptoms from the clot. This is referred to as an “incidental VTE”  (VTE = venous thromboembolism, i.e. clot in a vein) or “asymptomatic VTE”.  Such a clot may be a DVT in the pelvis or leg, in the major abdominal vein (vena cava), or in one of the intestinal veins (portal vein, splenic vein, mesenteric vein, or renal vein). When such an incidental, asymptomatic VTE is discovered, the question arises whether the patient should be treated with “blood thinners” or not. Read the rest of this entry »

DVT and PE: How Long to Treat with “Blood Thinners”

| Blood thinners (anticoagulants), Deep vein thrombosis (DVT), Length of treatment, Pulmonary embolism, Therapy | 32 Comments »

Stephan Moll, MD writes…

What Kind of Clot did You Have?

If you have had a blood clot in your legs or your lung (pulmonary embolism=PE), you will wonder how long you should stay on a “blood thinner”. The decision depends on a number of factors which will be discussed below. Read the rest of this entry »

What Causes Clots? – A Family Study

| Trials | 3 Comments »

Background

It is known that the risk for blood clots in the leg (DVT) and lung (PE) is partly inherited. Some genes that increase the risk for DVT and PE are known (e.g. factor V Leiden, the factor II 20210 mutation, protein, protein C, S and antithrombin mutations). However, it is suspected that many other and, as yet, unidentified genes also increase the risk for DVT and PE. One of the ways to discover such clotting genes is by studying families.

Ongoing Study

A study is presently ongoing at the Mayo Clinic in Rochester, MN,  that is investigating what genes put people at risk for clots (DVT and PE). Read the rest of this entry »

Testosterone and Blood Clots

| Athletes and blood clots, Deep vein thrombosis (DVT), Pulmonary embolism, Therapy | 2 Comments »

Testosterone Replacement Therapy

Replacement therapy with low doses of testosterone does not adversely affect blood coagulation status [ref 1] and does not appear to increase the risk of venous or arterial blood clots. Thrombosis is not listed as a potential side effect in a commly used drug compendium (Micromedex). Furthermore, the 2006 “Clinical Practice Guideline” from the Endocrine Society also does not list blood clots as a side effect of testosterone replacement therapy, or a previous history of blood clots as a reason not to give testosterone replacement therapy [ref 2]. However, the Androgel® package insert (prescribing information) lists “blood clots in the legs” as a potential side effect Read the rest of this entry »